Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 472, NWS Nashville, TN

November 18, 2003Benton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Nov 18, 2003, 9:13 AM CST for Benton County, Tennessee. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 18, 2003, 9:13 AM CST (15:13 UTC)
Expired
Nov 18, 2003, 10:15 AM CST
In force
62 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Benton County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 18, 6:55 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 181513
SVRBNA
TNC005-181615-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
910 AM CST TUE NOV 18 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN TENNESSEE

* UNTIL 1015 AM CST

* AT 909 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES SOUTHWEST OF CAMDEN...OR 11 MILES
  SOUTHEAST OF HUNTINGDON...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMDEN AROUND 930 AM CST
  9 MILES SOUTHEAST OF BIG SANDY AROUND 940 AM CST

DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL NOON CST TUESDAY FOR
TENNESSEE.

LAT...LON 3591 8842 3579 8826 3588 8798 3633 8806

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 18, 4:00 AM CST, 5 hours 13 minutes earlier.

Area forecast discussion, Nov 18, 4:00 AM CST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
400 AM CST TUE NOV 18 2003

.DISCUSSION...COLD FRONT CURRENTLY IN THE LOWER PLAINS AND UPPER
MISSISSIPPI VALLEY. ORGANIZED THUNDERSTORM ACTIVITY IS LOCATED IN
THE LOWER AND CENTRAL MISSISSIPPI VALLEY MOVING EASTWARD AT 25 MPH.
CELLS IN THE LINE, OF COURSE, MOVING CONSIDERABLY FASTER FROM THE
SOUTHWEST. FRONT IS BEING PUSHED BY A POWERFUL H5 SHORTWAVE THAT IS
CURRENTLY DROPPING INTO THE WESTERN PLAINS. MODELS AGREE THAT THIS
LINE OF CONVECTION WILL MOVE THROUGH THE MIDSTATE TODAY AND THIS EVENING
WITH A GOOD BIT OF RAINFALL BEHIND THIS CONVECTION AND BEFORE THE COLD
FRONT THAT IS EXPECTED TO MOVE INTO THE AREA TONIGHT MAINLY AFTER
MIDNIGHT.

AGGREGATE MODEL PRECIP OUTPUT SEEMS TO INDICATE UP TO 2 INCHES IN
MOST AREAS WITH SOUTHERN AND EASTERN PORTIONS POSSIBLY GETTING 2-4
INCHES. OF COURSE, LOCALLY HIGHER AMOUNTS POSSIBLE MAINLY SOUTHEAST
AND EAST. MOST PRECIP SHOULD END BY WED AFTN WITH COOLER AND DRIER
AIR IN PLACE FOR THURSDAY THROUGH SUNDAY. A CHANCE OF RAIN RETURNS FOR
MONDAY.

FLOOD WATCH HAS BEEN ISSUED FOR THIS AFTERNOON AND TONIGHT. WATCH
WILL LIKELY DEPEND ON HOW MUCH RAIN FALLS AFTER THE INITIAL
CONVECTIVE LINE PASSES THROUGH AND BEFORE THE COLD FRONT MOVES IN.
HOWEVER, MODELS INDICATE A STRONG H5 LOW MOVING ACROSS THE AREA TONIGHT
WITH A GOOD -18C COOL POOL OVER THE AREA TONIGHT. THUS GOOD INSTABILITY
IS EXPECTED IN MID LEVELS TO KEEP THE RAIN MACHINE GOING TONIGHT.

ALSO...WITH STRONG LOW LEVEL SHEAR MOVING INTO THE AREA, WOULD EXPECT
SOME SEVERE THUNDER WITH DAMAGING WINDS...HAIL TO A LESSER EXTENT.
TORNADIC ACTIVITY MORE LIKELY IN MS/AL.
&&

.BNA WATCHES/WARNING/ADVISORIES...FLOOD WATCH IN EFFECT FOR SOUTHERN
AND EASTERN MIDDLE TENNESSEE FOR THIS AFTERNOON AND TONIGHT.

JLM
Hazardous weather outlook, Nov 18, 5:30 AM CST, 3 hours 43 minutes before
TNZ005>011-022>034-056>066-075-077>080-093>095-191130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST TUE NOV 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
MOIST SOUTH WINDS AND LOW LEVEL WIND SHEAR ARE SUFFICIENT FOR
STRONG TO SEVERE THUNDERSTORMS. A FEW STORMS COULD DEVELOP ROTATION.
THESE STORMS WILL BE CAPABLE OF DAMAGING STRAIGHT-LINE WINDS AND
POSSIBLY A FEW TORNADOES. HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS
SYSTEM...WITH THE BEST CHANCE IN SOUTH MIDDLE TENNESSEE AND THE
CUMBERLAND PLATEAU TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER COLD FRONT LOOKS TO MOVE INTO MIDDLE TENNESSEE ON MONDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS BUT MOISTURE APPEARS LIMITED
WITH THIS SYSTEM. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

04

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 9:26 AM CSTSevere Thunderstorm WarningOHXStewart64 min
Nov 18, 10:11 AM CSTFlash Flood WarningOHXBenton3 hr
Nov 18, 12:51 PM CSTSevere Thunderstorm WarningOHXRobertson39 min
Nov 18, 1:18 PM CSTSevere Thunderstorm WarningOHXDavidson57 min
Nov 18, 1:33 PM CSTSevere Thunderstorm WarningOHXWilson42 min
Nov 18, 1:53 PM CSTSevere Thunderstorm WarningOHXRutherford52 min
Nov 18, 1:59 PM CSTSevere Thunderstorm WarningOHXCoffee61 min
Nov 18, 2:15 PM CSTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson60 min
Nov 18, 2:24 PM CSTSevere Thunderstorm WarningOHXMacon51 min
Nov 18, 2:33 PM CSTSevere Thunderstorm WarningOHXCannon, DeKalb57 min
Nov 18, 3:22 PM CSTSevere Thunderstorm WarningOHXCumberland53 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.